Have you ever had a charley horse that had you springing from your bed in the middle of the night? Have you ever had a leg or chest muscle cramp that has hit during the day, making it difficult for you to work? Most people have experienced some kind of muscle spasms or cramps at some point in their lives and know how extremely painful they are. However, what many people may not know is that there are a number of common medications that cause muscle spasms as a side effect. That’s right! That midnight charley horse or chest wall spasm after you exercise might just be cause by the medication you are taking.
Is Your Medication on the List?
Here’s a list of medications that cause muscle spasms as a side effect:
- Diuretics, such as Lasix, Zaroxolyn, and Aldactone
- The Alzheimer’s medication Aricept
- The angina and high blood pressure medication Procardia
- The osteoporosis medication Evista
- The asthma medications Brethine, Symbicort, Proventil, Advair Diskus, and Ventolin
- The Parkinson’s disease medication Tasmar
- Cholesterol medications, such as Crestor, Lipitor, Lescol, Pravachol, Mevacor, or Zocor
Of the above medications, two drug classes stand out as having the highest risk for leg cramps as a side effect. These include the asthma medications and the diuretics. The cholesterol medications are considered lower risk for causing muscle cramps and instead are more likely to cause muscle weakness, otherwise known as myopathy.
Overall, leg cramps and other types of muscle spasms are more of a nuisance than anything really serious. However, they are very painful and can cause a severe disruption in a person’s life if these cramps become chronic. If you experience a leg cramp or muscle spasm in another part of the body, stretching out the muscle helps. There is a drug known as quinine that is commonly prescribed to treat chronic leg cramps, but it can have serious side effects of its own, such as ringing in the ears (tinnitus), vertigo, blurry vision, a decrease in hearing, headaches, fever, diarrhea, itchy or flushed skin, vomiting, and abdominal pain, and is generally not recommended if there is a better alternative.
If you are experiencing muscle cramps and spasms and you think it might be related to the medication you take, then talk with your doctor about it. Your doctor may be able to determine if it is absolutely necessary that you be treated for the condition, and if so, then what other options for treatment you have, such as a different drug that can treat your condition. Whether your doctor determines that you need to stay on the medication you are taking or prescribes a new medication for you, visit eDrugSearch.com, where we have been working closely with trusted and verified Canadian pharmacies for more than seven years to save you money on your prescription medications.310